Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 7, 2021, 3:50 PM EDT for Wilkes County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2021, 3:50 PM EDT (19:50 UTC)
- Expired
- Jun 7, 2021, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879
WWUS81 KRNK 071950
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Mon Jun 7 2021
NCZ019-072045-
Wilkes-
350 PM EDT Mon Jun 7 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES COUNTY...
At 346 PM EDT, a strong thunderstorm was located near Lake Hickory,
or 7 miles north of Hickory, moving northeast at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
Cricket...
Wilkesboro Reservoir...
and Buck.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3602 8135 3605 8139 3626 8129 3611 8093
3606 8098 3604 8105 3603 8106 3604 8114
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1946Z 206DEG 19KT 3584 8137
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 7, 2:13 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 7, 2:13 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 213 PM EDT Mon Jun 7 2021 .SYNOPSIS... Our area will remain between low pressure over the midwest and high pressure off the southeast coast through midweek. A front approaches toward the second half of the week. So for the next several days expect more humid weather with a daily threat of showers and storms. && .NEAR TERM /THROUGH TUESDAY/... As of 145 PM EDT Monday... Remaining humid with smattering of showers and thunderstorms this afternoon/evening... A blanket of stratus over most of the CWA has served to delay storm initiation by limiting insolation and preventing destabilization of the atmosphere. First couple of storms have initiated in the west where the area from Tazewell to Lewisburg has had clearer skies for the past few hours. Expecting further storm initiation to be concentrated along and west of the Blue Ridge, but scattered storms are possible everywhere. Any storms further east will likely hold off until late afternoon because of the aforementioned cloud cover. There won't be widespread rain coverage, but with a PWAT of 1.4" on the BCB sounding this morning, and model soundings indicating most of the area having PWATs above 1.5", there is plenty of moisture to tap into. Storm motion will be sluggish, so locations that do experience a storm or shower could pick up a quick half an inch to one inch within an hour. Storms will dissipate into the evening. Tuesday will be more of the same, with weak shortwaves swinging around an upper low positioned in the Midwest. PoPs are a little higher than today, because expecting less cloud cover than we are experiencing today. Temperatures and humidity will be above normal again tomorrow, with highs out east in the upper 80s, highs in the west in the mid to upper 70s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 103 PM EDT Monday... The region will remain sandwiched between an upper level ridge over the southeastern states and an upper low drifting over the upper Mississippi Valley Wednesday. The combination of weak short waves and diurnal heating will keep the threat for afternoon and evening showers and thunderstorms. Most of these storms will fade during the mid to late evening. We will start to see a small change in the weather on Thursday as the low opens into a trough over the Ohio Valley. As the trough approaches the region, convection will become a little more organized, moving across the mountains in the afternoon and east of the Blue Ridge in the evening. Storms may start out as multi-cellular then gel into lines as the day progresses. With dew points remaining in the 60s and PWAT values in the 1.50- 2.00 inch range, torrential downpours are likely and could lead to localized flash flooding each day. Even though cloud cover will be plentiful, temperatures will run warmer than normal in the foothills and piedmont counties. This increased instabilities may help some storms to become strong or severe. In both cases, flash flooding and severe, none are expected to be widespread. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 133 PM EDT Monday... With the ridge in the Gulf and out of the way, an upper level trough will track from the Ohio Valley into the mid Atlantic states Friday. Also on Friday, a back door cold front is expected to approach the area late in the day. The combination of all these features will bring widespread showers and thunderstorms to the area. This front wedges south Saturday but may not clear the area completely until Saturday night. High pressure should bring a few days of dry weather into early next week. Warmer than normal temperatures and high humidities are expected into next weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 145 PM EDT Monday... A scattered/broken deck of stratus remains in place over much of the area, exceptions being areas west of a line from LWB to TNB, where towering cumulus and cumulonimbus has started to form with showers and storms. Those scattered storms will be ongoing for the entire forecast area through this evening. Ceilings are sitting in a low VFR/high end MVFR range, where clouds exist. As the stratus breaks up and becomes more of a scattered cumulus pattern, sky cover will become scattered and tend a little more towards VFR. Once storms dissipate this evening, ceilings will lift into VFR for most sites. LWB and BLF will likely see ceilings lower to IFR or below and patchy fog fill in, depending on where rain fell the previous afternoon. Wind will be 5-10kt from the southwest, veering more west overnight. Vsbys will be VFR through tonight, with the exception of storms with a high rain rate. Tuesday morning before daybreak will see some patchy fog fill in where rain fell, especially at LWB and BLF. Confidence in parameters... Ceilings - Moderate Vsbys - Moderately High Wind - High Weather Conditions - Moderately High on scattered storms, but particular locations of storm formation tough to identify Extended Aviation Discussion... This daily threat of showers/storms mainly afternoon/evening will persist through the end of the week. Best threat will be in the mountains, but more coverage will be likely by Friday as a backdoor front moves into the mid-Atlantic. So outside of late night fog and storms with sub-VFR, expect VFR through the period. && .CLIMATE... As of 250 AM EDT Monday... Warm lows at night may lead to some records being approached/broken for a couple of areas, while not close for others. Below is a list of our climate stations, the record warmest lows, and the forecast lows. Some of these records date back to over 100 years. JUNE 7TH SITE WARMEST RECORD LOW/YEAR FORECAST LOW BLUEFIELD 73/1938 64 BLACKSBURG 66/1941 65 DANVILLE 73/1923 70 LYNCHBURG 71/1952 70 ROANOKE 71/2008 70 JUNE 8TH SITE WARMEST RECORD LOW/YEAR FORECAST LOW BLUEFIELD 69/2008 66 BLACKSBURG 65/1933 66 DANVILLE 73/1925 72 LYNCHBURG 71/1899 70 ROANOKE 73/2008 70 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...VFJ NEAR TERM...VFJ SHORT TERM...RR LONG TERM...RR AVIATION...WP CLIMATE...WP
Hazardous weather outlook, Jun 7, 3:27 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 327 AM EDT Mon Jun 7 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-080730- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 327 AM EDT Mon Jun 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 7, 3:22 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Mon Jun 7 2021
WVZ042-043-071945-
Mercer-Summers-
322 PM EDT Mon Jun 7 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUMMERS AND
NORTHEASTERN MERCER COUNTIES...
At 321 PM EDT, a strong thunderstorm was located over Lerona, or near
Pipestem, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hinton...
Athens...
Pipestem...
Camp Creek...
Buck...
Jumping Branch...
and Pipestem Resort State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Bluestone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3760 8074 3755 8078 3738 8097 3746 8112
3770 8095
TIME...MOT...LOC 1921Z 216DEG 18KT 3749 8098
PWSpecial weather statement, Jun 7, 3:45 PM EDT, 5 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 345 PM EDT Mon Jun 7 2021 WVZ043-044-072030- Summers-Monroe- 345 PM EDT Mon Jun 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMMERS AND WEST CENTRAL MONROE COUNTIES... At 344 PM EDT, a strong thunderstorm was located over Lick Creek, or near Pipestem, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pipestem... Red Sulphur Spring... Buck... Wayside... Indian Mills... Ballengee... and Bozoo. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. If you are on or near Bluestone Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 3743 8086 3752 8099 3770 8086 3758 8061 TIME...MOT...LOC 1944Z 220DEG 11KT 3751 8090 PW
Special weather statement, Jun 7, 3:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Mon Jun 7 2021
NCZ019-072045-
Wilkes-
350 PM EDT Mon Jun 7 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES COUNTY...
At 346 PM EDT, a strong thunderstorm was located near Lake Hickory,
or 7 miles north of Hickory, moving northeast at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
Cricket...
Wilkesboro Reservoir...
and Buck.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3602 8135 3605 8139 3626 8129 3611 8093
3606 8098 3604 8105 3603 8106 3604 8114
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1946Z 206DEG 19KT 3584 8137
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:51 PM EDT | Special Weather Statement | RNK | Floyd | 24 min |
| Jun 7, 4:28 PM EDT | Special Weather Statement | RNK | Giles | 32 min |
| Jun 7, 4:42 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 63 min |
| Jun 7, 4:53 PM EDT | Areal Flood Advisory | RNK | Giles | 3 hr |
| Jun 7, 5:21 PM EDT | Special Weather Statement | RNK | Alleghany | 39 min |
| Jun 7, 5:40 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 50 min |
| Jun 7, 6:08 PM EDT | Special Weather Statement | RNK | Alleghany | 37 min |
| Jun 7, 6:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath | 116 min |
| Jun 7, 6:34 PM EDT | Areal Flood Advisory | RNK | Bland, Giles, Tazewell | 4 hr |
| Jun 7, 6:48 PM EDT | Special Weather Statement | RNK | Floyd, Henry, Patrick, City of Martinsville | 57 min |
| Jun 7, 7:07 PM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Henry, Patrick, City of Martinsville | 4 hr |
| Jun 7, 7:30 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 30 min |
| Jun 7, 7:47 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 28 min |
| Jun 7, 5:00 PM EDT | Special Weather Statement | RNK | Yadkin | 60 min |
| Jun 7, 5:00 PM EDT | Special Weather Statement | RNK | Yadkin | 45 min |
| Jun 7, 5:55 PM EDT | Special Weather Statement | RNK | Stokes | 50 min |
| Jun 7, 3:22 PM EDT | Special Weather Statement | RNK | Summers | 23 min |
| Jun 7, 3:45 PM EDT | Special Weather Statement | RNK | Summers | 45 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.